An adult patient with a complex medical history undergoing hemodialysis presented with leg pain and swelling. Workup revealed a thrombosed common iliac vein stent. A heparin infusion was started and the patient was admitted.
During hospitalization, the patient’s dialysis access was noted to have poor flow. Subsequently, he was scheduled for a new dialysis catheter placement in interventional radiology (IR). On the day of the scheduled procedure, the patient’s potassium level was 5.9 mmol/L and sodium polystyrene sulfonate was administered. On repeat laboratory measurements, the primary care team was called for critical potassium level of 6.9 mmol/L. However, at that time, the patient was receiving a new dialysis catheter. Intraprocedure cardiac monitoring showed sinus tachycardia without T-wave abnormalities, and the patient was awake and asymptomatic. The procedure was completed without complications, and the patient was transferred to the IR recovery area. The hyperkalemia was addressed at this point. The patient received calcium chloride, 1 g intravenous (IV) push, and insulin, 300 units IV push, administered by the resident from an improperly labeled vial; the intended dose of insulin was 10 units.
Hewitt DB, Barnard C, Bilimoria KY. Insulin Dosing Error in a Patient With Severe Hyperkalemia. JAMA. 2017;318(24):2485–2486. doi:10.1001/jama.2017.7964
Customize your JAMA Network experience by selecting one or more topics from the list below.